(mis)use this medication to lose weight quickly at a price (also) for your health

(mis)use this medication to lose weight quickly at a price (also) for your health
(mis)use this medication to lose weight quickly at a price (also) for your health

For months, on social networks, several influencers have been extolling the slimming virtues of Saxenda, a medication that acts as an appetite suppressant. However, if its effectiveness is scientifically proven, it makes health authorities fear misuse by people who only want to lose a few kilos. This is especially true since many side effects can exist. Saxenda was initially used under the trade name Victozal to treat diabetes. Losing weight for your personal well-being, for your fitness is very important… but not to the detriment of your health (Photo sly/www.imazpress.com)

On Tik Tok, it is possible to find a whole bunch of advice and tips that are not always good. Influencers also present Saxenda there. An appetite suppressant medication intended for overweight people and under certain conditions.

@naomis.version How i take saxenda ????✨ #saxenda #saxendajourney #saxendaweightlossjourney #caloriecounting #caloriedeficit #weightloss ♬ original sound – naomis.version

It was after seeing social networks that Sarah (first name changed), 22 years old, heard about it.

@naomis.version How i take saxenda ????✨ #saxenda #saxendajourney #saxendaweightlossjourney #caloriecounting #caloriedeficit #weightloss ♬ original sound – naomis.version

Sarah believes she is overweight. “I weighed 92 kilos for 1.75, it was far too much. I gained weight little by little at the end of my adolescence and that bothered me a lot,” she confides.

For several years, she has gone through diets, gym memberships, and especially complexes.

“I had heard about this drug (Saxenda) on social networks. Several girls said that it was very effective and that it really helped you lose weight,” she explains.

However, she hesitates to take this miracle cure. The turning point came at the start of 2024 when “I saw myself in a mirror in a store, I found myself really very fat, I couldn’t stand it any longer”.

So she tries to buy the medicine. She first finds out on the internet then tries to obtain it in a pharmacy.

The practitioner refuses, telling him that he absolutely needs a prescription.


– An appetite suppressant medication… which should not be taken randomly –

Sarah continues by explaining that: “I went to see my doctor. He has known me since I was little, he knew that I wanted to lose weight. He just regularly told me ‘stop eating.’

“He gave me my prescription without any problem. He didn’t tell me anything specific about the medication. He didn’t have me do any blood tests beforehand,” she explains.

The medication is not reimbursed by social security in his case. She has to pay more than 100 euros.

However, Saxenda is far from being a product to be taken any way you want.

“This prescription medication is indicated in addition to a low-calorie diet and physical activity to lose weight,” indicates Cyril Apostoloff, spokesperson for the pharmacists’ union of Reunion Island.

A pharmaceutical product intended for people with a BMI (body mass index) greater than 30 and/or people with a BMI between 27 and 30 but presenting a comorbidity factor (cardiovascular risk, diabetes, hypertension, etc.).

“Saxenda acts on the hormonal system,” explains Cyril Apostoloff.

Saxenda is a medicine from the GLP-1 analogue family, the active ingredient of which is Liraglutide. This is a subcutaneous injection solution.

“This medication has an effect on weight loss. It binds to a glucagon receptor and helps reduce blood sugar levels,” explains Doctor Benjamin Dusang, president of the Council of the Order of Physicians of Reunion Island. “It facilitates the production of insulin and as a result, we noticed that people were less hungry and lost weight.”

“This medication causes the brain to receive information via a molecule called GLP and fixes the receptors. It sends a message of satiety,” explains the healthcare professional. A molecule that informs the body that it is no longer hungry.

However, it is not a miracle cure. Therefore, it must be prescribed in addition to a low-calorie diet and regular physical activity.

Concerning the dosage, it is up to the doctor to determine it according to each patient.

After 12 weeks, the doctor carries out an assessment with his patient.

When stopping treatment permanently, the patient must be vigilant if they want to maintain their loss and stabilize their weight. The support of a nutrition expert is therefore essential.


– Regular monitoring –

“The doctor must ensure that the medication is taken correctly, that the prescription is well understood.” “It must also indicate what the side effects are,” says Doctor Dusang.

“We must monitor, especially these overweight patients who may have difficulties in their lives and who deserve support.” Because “it is not enough to give treatments, you have to see the patient regularly to see if everything is going well, if the person has changed their eating habits, if they have no side effects”.

“And that goes for any treatment,” he adds.

“The medicine should not be the only bow. We have the arrows but we must change our diet and resume physical activity.” However, the doctor warns, “you must continue to eat to avoid deficiencies and malnutrition.”

If Sarah mentions the absence of recommendations from her doctor, according to Doctor Dusang, “you must nevertheless remain reasonable and not be too harsh with the prescriber or the product itself because everything depends on how it is used” .

The thing is to always ask for advice and “particularly from your treating doctor who is able to appreciate the context and advise your patient”.

The person must take the time to reflect and “to think about the consequences of what we choose,” notes Doctor Benjamin Dusang.

“Social networks and society have their share of responsibility. There is an overexposure of young women with bodies that are not that of real life,” he adds. “This raises the problem of societal responsibility.”

“We cannot prevent people from wanting to take this medication, but we need comprehensive support.” “On the internet there can be anything and everything. Except that in reality there is real danger because we don’t know what we are buying.”

– Appetite suppressant treatment causing side effects –

When purchasing the product, the pharmacist strongly warns her against side effects. Sarah starts the injections in February. She injects the product herself. A little over six weeks later, she lost around ten kilos. “I was super happy, super happy” she remembers.

She stops the injections for a few days. “I took up sports and I said to myself that maybe that would be enough to continue losing weight.”

She is not satisfied with the result even if she does not gain weight. “So I decided to resume the injections and increase the prescribed dose to make up for the days when I had not taken them,” explains the young woman.

This is when significant side effects appear. Sarah vomits at the slightest bite of food, she suffers from headaches and severe fatigue.

“Obviously there is hypoglycemia, headaches, nausea, vomiting, dizziness,” specifies the pharmacist. All these evils described by Sarah.

But be careful, “in a person who is careful about their weight, this spiral of thinness at all costs can lead to a risk of a dangerous drop in blood sugar levels.”

The safety committee of the European Medicines Agency (EMA) has even launched an assessment of the risk of suicide and self-harm.

“The review was triggered by the Icelandic Medicines Agency following reports of suicidal thoughts and self-harm in people using medications (the active ingredients of which are) liraglutide and semaglutide,” the agency said. AEM, citing active substances analogous to GLP-1.

The Pharmacovigilance Committee (PRAC) of the European Medicines Agency (EMA) concluded following its assessment that the data available to date do not allow the establishment of a causal link between medicinal products in the GLP analogue class. -1 (glucagon-like peptide-1) and suicidal or self-harming thoughts or actions.


– Misuse observed but still low –

On the advice of those close to her, Sarah eventually stopped the injections. “I haven’t done it since. I’m trying to stabilize my weight by paying attention to food and doing sport. I hope that will be enough,” says the young woman.

She says she will never take this medication again “it made me too sick,” she whispers.

According to the pharmacist (Apostoloff), for the moment, if this fashion effect is very present on social networks, with risks for patients, in Reunion, “we have not seen an increase in the taking of these drugs.”

ma.m/www.imazpress.com/[email protected]

News from Reunion, Health

-

-

PREV Cases of whooping cough on the rise, Canigou remeasured, tensions at the hospital… the main news in the region
NEXT Bronchiolitis: mothers must be vaccinated during pregnancy, why this new recommendation?